Hail, Harlan
- When
- May 15, 6:38 PM CST
- Where
- Harlan County, Oxford
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.250, -99.630
A couple small multicell thunderstorm clusters produced severe winds on this Monday evening. Isolated thunderstorms initiated over northwest Kansas during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A couple small multicell thunderstorm clusters produced severe winds on this Monday evening. Isolated thunderstorms initiated over northwest Kansas during the late afternoon hours. As additional storms developed, multicell clusters formed. The first cluster crossed into Furnas County around 6 pm CST. Over the following three hours, it continued moving east-northeast just south of Interstate 80. Along this path, multiple stations measured winds of at least 58 mph, with the highest being 64 mph near the town of Norman, which is in Kearney County. Large tree branches were also snapped off in a couple locations. This cluster produced severe outflow winds far from the heaviest precipitation. The 64 mph gust measured at Pleasanton was 25 miles north of the storms and this occurred with significant blowing dust over portions of Buffalo County. A gustnado was also reported just south of Hastings, much closer to the most intense part of the storms. This cluster rapidly weakened once it moved east of Highway 281. Meanwhile, the second cluster moved into Furnas County just after 7 pm CST, and it followed an almost identical track to the first. This cluster did not produce nearly as much severe weather. Grand Island experienced severe wind gusts from both clusters - 58 mph with the first, and 74 mph with the second. These gusts were separated by 90 minutes.
These storms initially formed just south of a quasi-stationary front that extended from near Imperial to Omaha. In the upper-levels, southwest flow was over the Plains with a deep trough was over the West and a ridge over the Mississippi River Valley. There was a subtle shortwave trough moving across the Central Plains. Immediately prior to the thunderstorms moving in, temperatures were in the upper 80s with dewpoints in the middle to upper 50s. Mid-level lapse rates were steep (8 deg C/km), resulting in MLCAPE of 2000-2500 J/kg. Effective deep layer shear was between 35 and 40 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 15, 6:20 PM CST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 720 PM CDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 224 PM CDT Mon May 15 2017 Main story in the short term is the threat for thunderstorms this evening/overnight and again Tuesday evening. Currently, a warm front is draped across central Nebraska and gradually lifting northward, aided by gusty southerly winds. The rest of this afternoon, a few sprinkles or light showers are possible, but there is enough inhibition that any thunderstorms should until around 6pm. This evening, a subtle midlevel shortwave will provide just enough of a trigger for thunderstorms to initiate across the high plains and move into the area. MUCAPE values of 2000 j/kg and around 30 kts of bulk shear will be supportive of strong to severe thunderstorms. Quarter size hail and up to 60 MPH gusts are the threats. A 40-50 kt low-level jet is forecast to develop between 03Z and 06Z, which will likely maintain a line of convection into the overnight. At this point, I would expect more of a wind threat. Short-term models all move convection out of the area by Tuesday morning, giving us a brief break before the next round of thunderstorms (possibly severe) develops late Tuesday afternoon and evening. Breezy south winds will continue overnight into Tuesday, allowing MUCAPE values to reach as high as 4000 J/kg across KS late tomorrow afternoon. A stronger upper level wave will result in higher shear on Tuesday than what we will see today. For this reason, I believe that Tuesday's severe threat will be a bit better than today. As such, SPC has updated the Day 2 outlook to "enhanced" south a line from Phillipsburg to Hebron. I don't plan on making any changes to the HWO at this time. .LONG TERM...(Tuesday night through Monday) Issued at 224 PM CDT Mon May 15 2017 Tuesday night, thunderstorms will likely be ongoing, although the severe threat will gradually taper off overnight into Wednesday morning. Chances for thunder continue into Wednesday as the first of two upper lows moves into Nebraska. That said, the severe threat looks quite low at this time. Temperatures on Wednesday will be markedly cooler, with highs only reaching the 70s. Wednesday night should be primarily dry, but chances for rain return on Thursday as the next upper low slowly inches towards the area. The threat for thunder looks like it will be primarily confined to southern and eastern areas of the CWA. This wave will take its time moving through the region, which will result in chances for rain through Saturday and high temperatures only in the 50s and 60s. The model blend only gives us a brief break in rain chances Sunday, and it appears that the active pattern will continue into next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 715 PM CDT Mon May 15 2017 The primary aviation concern will center around scattered strong to severe thunderstorms that will spread northeast out of Kansas and into South central Nebraska this evening. These storms may be near KEAR by 02Z/9PM CDT and near GRI shortly thereafter. Will refine the TAF with new updates based on storm track/motion as these storms develop and approach the area. Storms should be on their way out by 1AM CDT if not a little sooner with a decreasing chance of storms as we head towards dawn. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Mangels LONG TERM...Mangels AVIATION...Wesely
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 252 PM CDT Mon May 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 252 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible after 6pm for much of the outlook area. A few of these storms may be strong to severe with hail around the size of quarters and wind gusts around 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible again late Tuesday afternoon through the overnight across the entire outlook area. The best chances for severe weather look to come between 5 PM and midnight. The primary hazards are hail to size of golf balls, damaging wind gusts near 60 MPH, and locally heavy rain. Thunderstorm chances linger through Wednesday and Thursday, but severe weather isn't expected at this time. Another chance for thunderstorms arrives Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels
Special Weather Statement
National Weather Service Hastings NE
655 PM CDT MON MAY 15 2017
KSZ005-NEZ082-083-160045-
Phillips KS-Harlan NE-Furnas NE-
655 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHILLIPS...FURNAS
AND SOUTHWESTERN HARLAN COUNTIES UNTIL 745 PM CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wilsonville to 12 miles northeast of
Norcatur to near Norton. Movement was northeast at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Arapahoe, Oxford, Beaver City, Holbrook, Stamford, Long Island,
Prairie View, Edison, Wilsonville, Hendley, Hollinger and Woodruff.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4019 10020 4035 10002 4035 9991 4027 9954
3984 9935 3976 9963 4000 9963 4000 10019
TIME...MOT...LOC 2355Z 229DEG 39KT 4011 10016 3991 9997 3978 9989
WeselySpecial Weather Statement National Weather Service Hastings NE 730 PM CDT MON MAY 15 2017 KSZ005-160115- Phillips KS- 730 PM CDT MON MAY 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PHILLIPS COUNTY UNTIL 815 PM CDT... At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near Long Island, or 16 miles east of Norton, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prairie View, Long Island and Woodruff. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 100 AM CDT for north central Kansas. LAT...LON 4000 9962 4000 9907 3991 9907 3971 9963 TIME...MOT...LOC 0030Z 245DEG 28KT 3990 9959 Mangels
The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the first event began at 00:37 UTC.
10 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind gusts were estimated to be near 60 MPH.
Wind gusts were estimated to be near 60 MPH.
Multiple trees were downed in town. Wind gusts were estimated, a nearby mesonet station recorded a gust of 63 MPH.
Damage was reported approximately 10 miles north of Amherst, where a small outbuilding was knocked over. A lot of blowing dust was also reported along Highway 10.
A large tree was downed in town, blocking traffic for a time on Baltimore Avenue. A gustnado was also reported just south-southeast of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688876, 688885, 688877, 688886, 688884, 688887, 688888, 688889, 688878, 688890, 688879, 688880, 688881.